MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120158
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Extraskeletal ossification (1428); Cyst(s) (1800); Infiltration into Tissue (1931); Metal Related Pathology (4530); Muscle/Tendon Damage (4532)
Date of Event 02/10/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal: bilateral patient.It was reported that, after left bhr surgery was performed on (b)(6) 2007 due to progressing disabling of both hips, pain, and avascular necrosis, the patient suffered left hip impingement, for which left revision surgery was conducted on (b)(6) 2007 (covered under (b)(4)).After that event, the patient experienced heterotopic ossification and elevated metal ions.This adverse event was treated with revision surgery on (b)(6) 2021, in which large fluid collection in the hip with loss of anterior capsule, large abductor tear, significant anterior heterotopic bone formed in anterior thigh musculature were found.The patient's current status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
It was reported that a left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the femoral head and the acetabular cup.A review of historical complaints data was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints were identified for the part number and the reported/related failure mode for the femoral head.Other similar complaints were identified for the part number and the reported/related failure mode for the acetabular cup.This will continue to be monitored.As no device batch numbers were provided for investigation, manufacturing record review, and device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The medical documents were reviewed.With the available information, the root cause for the heterotopic bone cannot be concluded but some patients can be genetically predisposed, it is a known complication of joint surgeries and is related to the procedure and not the device.Elevated metal ions and diagnostic images consistent with metallosis were reported; however, no lab values, x-rays nor reports were provided.The clinical root cause of the ¿large fluid collection, loss of anterior capsule and large abductor tear cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a mal performance of the implant.The patient impact beyond the revision and expected transient post-op convalescence period cannot be determined.Based on the information provided we cannot confirm or further investigate the reported complaint, our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.H6: health effect - clinical code.

Brand Name
ACETLR CUP HAP 58MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14487421
Report Number3005975929-2022-00330
Device Sequence Number12092594
Product Code NXT
UDI-Device Identifier03596010502605
UDI-Public03596010502605
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74120158
Device Catalogue Number74120158
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/28/2022
Supplement Date Received by Manufacturer09/07/2022
Initial Report FDA Received Date05/24/2022
Supplement Report FDA Received Date09/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age58 YR
Patient SexMale